Sir: Mirtazapine is a noradrenergic and specific serotonergic antidepressant (NaSSA). Its novel mechanism of action involves a2-adrenergic autoreceptor and heteroreceptor blockade, enhancing serotonin (5-HT) and norepinephrine release; and 5-HT2, 5-HT3, and histamine H1 antagonism.1 Because mirtazapine blocks 5-HT2 and 5-HT3 receptors, 5-HT1-mediated transmission is enhanced.1 In initial clinical trials, mirtazapine treatment was associated with manic symptoms in 3 (0.25%) of 1299 patients.2 We report hypomania associated with the addition of mirtazapine, 15 mg/day, to sertraline, 250 mg/day, in an outpatient with DSM-IV major depressive disorder.
Case report. Ms. A, a 45-year-old white woman, had a history of dysthymia since childhood and had undergone 10 psychiatric hospitalizations in the last 6 years for major depressive disorder. She was previously treated with trazodone, imipramine, nortriptyline, bupropion, fluoxetine, and electroconvulsive therapy. She had no history of mania or hypomania. Her family history was notable for major depressive disorder in her mother and alcohol dependence in her sister. Ms. A had no history of medical problems, and she was taking no other medications. Results from her laboratory work-up were normal. She presented to our clinic with a history of a 3-month major depressive episode. She responded to venlafaxine 300 mg/day and remained euthymic for 3 months. A recurrence of her depressive symptoms after 3 months, however, did not respond to a subsequent dose increase to 375 mg/day. Venlafaxine was discontinued, and sertraline was started and increased to a dose of 200 mg/day. Owing to a lack of a clinically significant response, the dose was increased to 250 mg/day with moderate to marked improvement. After 6 weeks of sertraline treatment, however, Ms. A reported a recurrence of her symptoms. Methylphenidate was added to her regimen (5 mg/day, increased to 10 mg/day after 1 week), but she developed irritability and psychomotor agitation within 2 weeks, and discontinued this drug. These symptoms resolved in 4 days, but she remained depressed. One week later, mirtazapine 15 mg/day was added. Within 4 days, Ms. A displayed hypomanic symptoms, stopped mirtazapine treatment, but continued sertraline treatment. Symptoms of hypomania lasted 3 days and included euphoric and irritable mood, mild grandiosity, decreased need for sleep, rapid and pressured speech, racing thoughts, increased energy, increased goal-directed activity, psychomotor agitation, and extreme physical discomfort ("feeling hyper"). No changes in other medications occurred, and no evidence of substance abuse, physical illness, or psychosocial stress was found to explain this sudden onset of symptoms. After Ms. A's hypomanic symptoms remitted, her depression recurred.
The development of Ms. A's hypomanic symptoms was clearly after the addition of mirtazapine to sertraline. These symptoms quickly resolved after mirtazapine was discontinued. Although it is unclear what role methylphenidate and sertraline played in the onset of Ms. A's hypomanic symptoms, this case suggests that mirtazapine, like other antidepressants, may induce manic symptoms in some patients.
1. de Boer T. The effects of mirtazapine on central noradrenergic and serotonergic neurotransmission. Int Clin Psychopharmacol 1995;10(suppl 4):19-23
2. Montgomery SA. Safety of mirtazapine: a review. Int Clin Psychopharmacol 1995;10(suppl 4)37-45
Cesar A. Soutullo, M.D.
Susan L. McElroy, M.D.
Paul E. Keck, Jr., M.D.